Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 38, NWS Salt Lake City, UT

October 26, 2022Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Oct 26, 2022, 2:16 AM MDT for Washington County, Utah. It took effect at Oct 26, 2022, 11:00 PM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2022, 2:16 AM MDT (08:16 UTC)
In effect from
Oct 26, 2022, 11:00 PM MDT
Expired
Oct 27, 2022, 12:00 PM MDT
In force
13 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3978 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS75 KSLC 260816
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
216 AM MDT Wed Oct 26 2022

UTZ104>106-262330-
/O.NEW.KSLC.HZ.W.0012.221027T0300Z-221027T1500Z/
Northern Wasatch Front-Salt Lake Valley-Utah Valley-
Including the cities of Ogden, Bountiful, Salt Lake City, 
West Jordan, Sandy, Lehi, Provo, and Payson
216 AM MDT Wed Oct 26 2022

...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
MDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Northern Wasatch Front, Salt Lake Valley and Utah 
  Valley.

* WHEN...From 9 PM this evening to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ123-262330-
/O.NEW.KSLC.WI.Y.0038.221027T0500Z-221027T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
216 AM MDT Wed Oct 26 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON MDT
THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Lower Washington County near north-south running
  canyons. Those in St. George proper are unlikely to see strong
  winds. 

* WHEN...From 11 PM this evening to noon MDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. If in areas normally impacted by gap
  winds, secure outdoor objects including Halloween decorations,
  trampolines, and outdoor furniture. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
663 
WWUS75 KSLC 262130
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
330 PM MDT Wed Oct 26 2022

UTZ104>106-271330-
/O.CON.KSLC.HZ.W.0012.221027T0300Z-221027T1500Z/
Northern Wasatch Front-Salt Lake Valley-Utah Valley-
Including the cities of Ogden, Bountiful, Salt Lake City, 
West Jordan, Sandy, Lehi, Provo, and Payson
330 PM MDT Wed Oct 26 2022

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM MDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Northern Wasatch Front, Salt Lake Valley and Utah 
  Valley.

* WHEN...From 9 PM this evening to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ123-271330-
/O.CON.KSLC.WI.Y.0038.221027T0500Z-221027T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
330 PM MDT Wed Oct 26 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
NOON MDT THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Lower Washington County near north-south running 
  canyons. Those in St. George proper are unlikely to see strong 
  winds.

* WHEN...From 11 PM this evening to noon MDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. If in areas normally impacted 
  by gap winds, secure outdoor objects including Halloween 
  decorations, trampolines, and outdoor furniture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
811 
WWUS75 KSLC 270934
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
334 AM MDT Thu Oct 27 2022

UTZ104>106-271500-
/O.CON.KSLC.HZ.W.0012.000000T0000Z-221027T1500Z/
Northern Wasatch Front-Salt Lake Valley-Utah Valley-
Including the cities of Ogden, Bountiful, Salt Lake City, 
West Jordan, Sandy, Lehi, Provo, and Payson
334 AM MDT Thu Oct 27 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Northern Wasatch Front, Salt Lake Valley and Utah 
  Valley.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ123-271800-
/O.CON.KSLC.WI.Y.0038.000000T0000Z-221027T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
334 AM MDT Thu Oct 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Lower Washington County near north-south running 
  canyons. Those in St. George proper are unlikely to see strong 
  winds.

* WHEN...Until noon MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. If in areas normally impacted by gap
  winds, secure outdoor objects including Halloween decorations,
  trampolines, and outdoor furniture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
554 
WWUS75 KSLC 271458
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
858 AM MDT Thu Oct 27 2022

UTZ104>106-271600-
/O.EXP.KSLC.HZ.W.0012.000000T0000Z-221027T1500Z/
Northern Wasatch Front-Salt Lake Valley-Utah Valley-
Including the cities of Ogden, Bountiful, Salt Lake City, 
West Jordan, Sandy, Lehi, Provo, and Payson
858 AM MDT Thu Oct 27 2022

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

A hard freeze was observed for many locations in Utah County, less
so for the Salt Lake Valley and Northern Wasatch Front. We will
reasses the potential for a hard freeze in those latter locations
tonight.

$$

UTZ123-271800-
/O.CON.KSLC.WI.Y.0038.000000T0000Z-221027T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
858 AM MDT Thu Oct 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Lower Washington County near north-south running 
  canyons. Those in St. George proper are unlikely to see strong 
  winds.

* WHEN...Until noon MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. If in areas normally impacted by gap
  winds, secure outdoor objects including Halloween decorations,
  trampolines, and outdoor furniture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Oct 25, 4:15 PM MDT, 10 hours 1 minute earlier.

Area forecast discussion, Oct 25, 4:15 PM MDT, 10 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
415 PM MDT Tue Oct 25 2022

.SYNOPSIS...A progressive pattern will remain across the Interior
West through the week. A stronger system will push into Utah
tomorrow, bringing a period of valley rain, mountain snow, a
colder airmass, and potentially stronger gap winds in Washington
County.

&&

.SHORT TERM (through 12Z/6AM Thursday)...This morning's weak
shortwave continues and eastward track this afternoon, with
another weak shortwave progged to move over the area later this
evening and overnight. Evidence of this secondary wave is noted on
satellite analysis, where increased cloud cover is seen over
north-central Nevada. As this relatively weak wave approaches, and
moves through the area, overnight tonight, lower level flow will
become southwesterly and resemble something more of a weak warm
frontal boundary. Gentle upglide through the southwesterly flow
combined with the mid-level energy from the weak wave should kick
off some light precipitation over central Utah tonight. Most
valley areas from roughly Nephi southward through Beaver and from
the Nevada border eastward through Green River should remain rain.
That said, if the anticipated precipitation stalls long enough
over central Utah, then enough cooling through the column could
allow snow to penetrate down to valley floors. In the higher
terrain of the Manti-La Sal / Fishlake NF areas, snowfall is
expected over ~7500ft but only ~1-3 inches.

The aforementioned weak wave will clear the area by mid-morning on
Wednesday and will be replaced with a much deeper and colder
trough almost immediately. This next trough will be more
impactful than the previous wave, such that upper forcing will
drive more widespread precipitation across northern and central
Utah, temperatures will become cold enough to favor valley
snowfall toward the end of the event, mountain areas will see
several inches of accumulating snowfall, and the Salt Lake and
Tooele Valley areas could see a shot of lake effect snowfall.
Additionally, the cold frontal boundary will likely push far
enough southward that strong gap winds develop in north-south
oriented canyons of Iron/ Washington County on Thursday morning.

The associated cold frontal boundary with this incoming trough
looks to begin pushing into northwest Utah late morning on
Wednesday, continuing through the remainder of Utah and southwest
Wyoming through the mid-afternoon and early evening hours. As this
boundary initially pushes through the region, the warmer pre-
frontal environment will allow valley rain and mountain snow above
~6500ft to be favored. The colder 700mb airmass, filtering in
almost immediately behind the surface front, will drop
H7 temperatures from -5 to -6C to about -10 to -11C, sufficiently
cold enough to support snowfall down to the valley floors. That
said, the middle and upper level trough axis will be east of the
area by the time the coldest air arrives, meaning that forcing for
valley precipitation will be largely cutoff and a transition to
orographic precipitation will be seen. Mountain snowfall in the
favored post-frontal areas (Cottonwoods, Fishlake NF, Nebo area)
will likely stack up from ~6PM though midnight but, again, should
just barely touch advisory level criteria (6 inches) in the upper
Cottonwoods.

Lake effect potential looks solid considering a 24C temperature
difference between the lake surface and the 700mb airmass by early
Thursday morning. High-res model guidance is beginning to pick up
on this potential, but the precise location of the potential lake
effect band/ showers is relatively uncertain. However, given the
north to northwesterly flow orientation overhead, thinking that
the most likely areas to see lake effect snow will be the Salt
Lake Valley or Tooele Valley. In large, most precipitation should
be done early Thursday morning, but depending on how long this
potential lake effect hangs on, we could see some precipitation
linger through the mid-morning in the Salt Lake/ Tooele Valley and
area mountains.

.LONG TERM (after 12Z/6AM Thursday)...Lingering gap winds in
Washington county south of Black Ridge Canyon along I-15 will
taper off through the morning as the north-south temperature and
pressure gradient weakens and flow shifts more east of north as
the trough departs. The moisture gradient behind the trough
remains sharp, and with strong mid-level subsidence, any
precipitation should quickly come to an end across the state. The
only exception remains the probability for a continuing lake-
effect band to impact the western benches of the Salt Lake valley
or the eastern reaches of the Tooele valley, along with the last
vestiges of orographic precipitation along the central Wasatch.

Still on track for a short-lived period of ridging to end the week
and start the weekend. Warm advection will usher in a steep rise in
H7 temps, and lack of moisture and lift leading to clearing skies
will allow for daytime highs to creep back up into the mid 50s
statewide, reaching the 60s in lower Washington county. Temperatures
will peak across the state on Monday, with the Wasatch Front topping
out near 60F. Areas with snow on the ground will see strong
radiative cooling overnight as light winds and clear skies prevail,
leading to much lower daytime highs. Worth noting significant
discrepancies in max/min temps exist between the bias corrected
guidance and raw consensus, with the NBM and other bias corrected
guidance running 5-8F warmer. Given the arrival of the thermal
trough by Saturday morning, struggle to see temps getting as warm as
NBM, and have blended towards the cooler raw output for now.

Members across the ensemble suite still produce a trough late in the
weekend expected to amplify into the lower 48 as it rapidly slides
eastward. However, less than 1/3 of the suite produce a trough with
sufficient amplitude to produce widespread precipitation across the
state. More likely that the northernmost mountains will see a modest
snowfall event, with the Cache and Bear River valleys seeing a mixed
precipitation event. A lot is likely to change with the forecast for
Sunday and beyond given the volatility of a developing trough in the
shoulder season, so keep an eye on the forecast for details
regarding this late weekend/early next week storm. Given the
development of this trough continues to be pushed out to day 7 in
consecutive cycles, cannot rule out that it does not materialize
until mid next week, or trends towards an unimpactful zonal flow
situation.

&&

.AVIATION...Northwest winds at KSLC will switch back to
southerly by 02Z. These winds will become gusty by mid morning
Wednesday, with a 40% chance these winds gust in excess of 25 mph. A
cold front will cross the KSLC terminal between 18Z and 20Z,
shifting winds to the northwest, lowering ceilings below 7 kft.

.REST OF UTAH AND SOUTHWEST WYOMING...MVFR to IFR conditions are
possible overnight across central Utah along a stalled frontal
boundary. Elsewhere VFR conditions are expected across southern
Utah, as well as northern Utah and southwest Wyoming through mid
morning Tuesday. Late Wednesday morning a cold front will cross
northern Utah bringing MVFR to IFR conditions to this area.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Webber / Wessler / Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 2:12 AM MDTWinter Weather AdvisorySLCBox Elder, Cache, Davis, Duchesne, Juab, Morgan and 6 more28 hr
Oct 26, 2:16 AM MDTHard Freeze WarningSLCDavis, Salt Lake, Utah, Weber31 hr

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.